Alert archive / Michigan / Frost Advisories in 2019

Frost Advisory 4, NWS Gaylord, MI

May 11, 201915 counties in Michigan

NWS Gaylord, MI issued this frost advisory at May 11, 2019, 2:38 PM EDT for 15 counties in Michigan. It took effect at May 12, 2019, 12:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 11, 2019, 2:38 PM EDT (18:38 UTC)
In effect from
May 12, 2019, 12:00 AM EDT
Expired
May 12, 2019, 3:47 AM EDT
In force
4 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Benzie County, MI, Charlevoix County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Ogemaw County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 26 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2019-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2019-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS73 KAPX 111838
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
238 PM EDT Sat May 11 2019

MIZ016-017-022-023-028-029-120645-
/O.NEW.KAPX.FZ.W.0003.190512T0400Z-190512T1200Z/
Emmet-Cheboygan-Otsego-Montmorency-Crawford-Oscoda-
Including the cities of Petoskey, Cheboygan, Gaylord, Atlanta, 
Grayling, and Mio
238 PM EDT Sat May 11 2019

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SUNDAY...

The National Weather Service in Gaylord has issued a FREEZE
WARNING, which is in effect from midnight tonight to 8 AM EDT
Sunday. 

* TEMPERATURE...Temperatures are expected to fall to 32 degrees 
  or below for a few hours overnight.

* IMPACTS...Sensitive vegetation could be killed if not covered, 
  brought indoors, or otherwise protected from the cold 
  temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MIZ018-020-021-024>027-030>036-098-099-120645-
/O.NEW.KAPX.FR.Y.0004.190512T0400Z-190512T1200Z/
Presque Isle-Leelanau-Antrim-Alpena-Benzie-Grand Traverse-
Kalkaska-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Beaver Island-Charlevoix-
Including the cities of Rogers City, Northport, Mancelona, 
Alpena, Frankfort, Traverse City, Kalkaska, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, St. James, and Charlevoix
238 PM EDT Sat May 11 2019

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SUNDAY...

The National Weather Service in Gaylord has issued a FROST
ADVISORY, which is in effect from midnight tonight to 8 AM EDT
Sunday. 

* TEMPERATURE...Temperatures are expected to fall to the lower and
  middle 30s for a few hours overnight with frost developing.

* IMPACTS...Sensitive vegetation will be damaged if not covered, 
  brought indoors, or otherwise protected from the cold 
  temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged if left uncovered.

&&

$$
2 follow-up statements
280 
WWUS73 KAPX 120200
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1000 PM EDT Sat May 11 2019

MIZ016-017-022-023-028-029-121000-
/O.CON.KAPX.FZ.W.0003.190512T0400Z-190512T1200Z/
Emmet-Cheboygan-Otsego-Montmorency-Crawford-Oscoda-
Including the cities of Petoskey, Cheboygan, Gaylord, Atlanta, 
Grayling, and Mio
1000 PM EDT Sat May 11 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

* TEMPERATURE...Temperatures are expected to fall to 32 degrees 
  or below for a few hours overnight. 

* IMPACTS...Sensitive vegetation could be killed if not covered, 
  brought indoors, or otherwise protected from the cold 
  temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MIZ018-020-021-024>027-030>036-098-099-121000-
/O.CON.KAPX.FR.Y.0004.190512T0400Z-190512T1200Z/
Presque Isle-Leelanau-Antrim-Alpena-Benzie-Grand Traverse-
Kalkaska-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Beaver Island-Charlevoix-
Including the cities of Rogers City, Northport, Mancelona, 
Alpena, Frankfort, Traverse City, Kalkaska, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, St. James, and Charlevoix
1000 PM EDT Sat May 11 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

* TEMPERATURE...Temperatures are expected to fall to the lower 
  and middle 30s for a few hours overnight with frost 
  developing. 

* IMPACTS...Sensitive vegetation will be damaged if not covered, 
  brought indoors, or otherwise protected from the cold 
  temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged if left uncovered.

&&

$$
989 
WWUS73 KAPX 120747
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
347 AM EDT Sun May 12 2019

MIZ016-017-022-023-028-029-120900-
/O.CAN.KAPX.FZ.W.0003.000000T0000Z-190512T1200Z/
Emmet-Cheboygan-Otsego-Montmorency-Crawford-Oscoda-
Including the cities of Petoskey, Cheboygan, Gaylord, Atlanta, 
Grayling, and Mio
347 AM EDT Sun May 12 2019

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Gaylord has cancelled the FREEZE
WARNING. 


$$

MIZ018-020-021-024>027-030>036-098-099-120900-
/O.CAN.KAPX.FR.Y.0004.000000T0000Z-190512T1200Z/
Presque Isle-Leelanau-Antrim-Alpena-Benzie-Grand Traverse-
Kalkaska-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Beaver Island-Charlevoix-
Including the cities of Rogers City, Northport, Mancelona, 
Alpena, Frankfort, Traverse City, Kalkaska, Harrisville, 
Manistee, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, St. James, and Charlevoix
347 AM EDT Sun May 12 2019

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the FROST
ADVISORY. 


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 11, 1:42 PM EDT, 56 minutes earlier.

Area forecast discussion, May 11, 1:42 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
142 PM EDT Sat May 11 2019

.UPDATE...
Issued at 958 AM EDT Sat May 11 2019

Quite the cold start to the day, with several areas well down
into the 20s early this morning. Despite some passing high
clouds, temperatures have started a rapid recovery, with readings
already punching well up into the 40s and lower 50s. Expect this
ascent to slow a bit, but still looking at widespread readings in
the mid and upper 50s this afternoon. Will continue to see plenty
of high and mid level clouds spread overhead as weak shortwave
trough rotates across the Mid-Mississippi Valley region. Plenty of
rain tied to this wave, but expect any rain threat to remain off
to our south this afternoon.

&&

.NEAR TERM...(Tonight)
Issued at 339 AM EDT Sat May 11 2019

...Clawing Our Way Toward Normal Temperatures...

High Impact Weather Potential: Frost/freeze possibilities once
again tonight.

Pattern Synopsis/Forecast: Morning composite analysis reveals
a split flow/rex block pattern across the far western CONUS.
Short-wave energy and attending surface low pressure is digging
into the northern Plains with broad troughing stretching eastward
through the Great Lakes. Large scale flow combines over the
southern Plains with an upper jet streak stretching from the
southern Plains through the lower Great Lakes and eastward off the
Atlantic coast. Large expanse of high pressure is centered over
Lower Michigan providing quiet weather and generally clear skies,
although there are some pockets of cloud cover moving through the
region. Stalled front stretches from New England down through the
Appalachians and on to the Gulf Coast, separating summer from
our seemingly extended early spring temperature regimes.

Meanwhile, area of showers is noted moving through Texas/Oklahoma
and into Kansas, driven by confluent upper flow and upper jet
forcing. Thicker cloud cover extends from this region up through
the Midwest and is spreading into Lower Michigan early this
morning.

Primary Forecast Concerns: Cloud trends and low temperatures
again tonight.

Aforementioned short-wave energy will continue to dig down through
the northern Plains and into the Midwest through tonight,
sharpening the upper level flow downstream across the eastern
CONUS. This will eventually spin up surface low pressure along
the stalled boundary that will track up through the Ohio Valley to
the mid Atlantic coast through Sunday.

Precip associated with this system will remain largely off to our
south, through Sunday morning anyway. However, satellite trends
and model RH forecasts suggest thicker mid and high cloud cover
will stream up into northern Lower Michigan through the day and
into this evening, giving us more of a partly sunny or even
mostly cloudy sky, especially for areas south of the M-72
corridor. With that in mind, I've beefed up cloud cover forecasts
through the day particularly across northern Lower Michigan.

That leads us into tonight's forecast problem...frost/freeze
possibilities. Cloud cover is still looking to thin out by
varying degrees later this evening and overnight with most areas
ending up mostly clear to partly cloudy. But with light winds and
a relatively dry airmass, guidance numbers are again cold ranging
from the upper 20s to middle 30s despite the clouds. However, at
this point it's unclear just how much of an impact the clouds will
have on min temps and frost formation. I suspect we will need
another round of frost and/or freeze headlines again tonight, but
will leave that to the day crew to decide.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 339 AM EDT Sat May 11 2019

High Impact Weather Potential: None

Synopsis: General troughing exists through the northern Plains into
the Great Lakes, with two short waves moving across the Canadian-
U.S. border. The lead wave moves off to the east through Quebec,
while the latter will cut down through the northern Plains and
northern Mississippi Valley on Sunday before treking over southern
Michigan Sunday night through Monday. We'll have short wave ridging
briefly over our area early Sunday before the second wave becomes a
cut off low to our southwest.

Primary Forecast Concerns/Challenges: Shower chances Sunday night
into Monday.

A weakening surface high pushes into southern Quebec Sunday, keeping
us in weak easterly flow and initially clear skies. Surface low
pressure rides up along a stationary front through the Ohio Valley
and into the Mid-Atlantic Sunday. This set up will push some cloud
cover into our southeastern counties through the day. Rain chances
increase Sunday night into early Monday as the surface low remains
supported by some decent dPVA out ahead of the upper low. Heading
into Monday the low occludes and pivots near Lake Erie as the system
becomes stacked. Throughout the night and early morning the best
support remains just to our south, with the most likely scenario
being light scattered rain showers in the southeast. Frost looks
unlikely early Monday morning given the blanket of clouds and
increased pressure gradient keeping winds up a little. Lows across
the area should drop only into the low 40s and upper 30s. Monday
afternoon highs should be kept in check by winds veering from
northerly to northeast and continued cloud cover as the low lurks
and slowly weakens over Lake Erie. Clouds may try to clear out
closer to Lake Michigan/East Upper as high pressure tries to nudge
in, allowing temperatures to warm a tad more, into the upper 50s.

.LONG TERM...(Monday night through Friday)
Issued at 339 AM EDT Sat May 11 2019

High Impact Weather Potential: Minimal

Primary Forecast Concerns/Challenges: Multiple rain chances

Ridging pushes into the area Tuesday giving us a dry and quiet day,
with temperatures trying to warm up to near normal. High
temperatures moderate through midweek as 850mb temperatures warm up
through the positive single digits. Then another cold pool gets drug
down from Ontario by a cut off low Wednesday night into Thursday. A
couple rounds of rain showers will be possible from Wednesday
through the end of the week as multiple shortwaves pass over the
region. The best chance for rain should come on Wednesday as a cold
front sweeps across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 141 PM EDT Sat May 11 2019

VFR conditions expected through this taf period. High base cu
expected to fade this evening, leaving behind some passing mid and
upper level clouds overnight into Sunday morning. No vis
restrictions expected. Light winds through the period.

&&

.MARINE...
Issued at 339 AM EDT Sat May 11 2019

Winds will be light and somewhat variable today and tonight,
dominated by lake breezes this afternoon. Easterly winds develop
and modestly increase on Sunday. But winds/waves are expected to
remain safely below any marine headline criteria through the
forecast period.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MB
NEAR TERM...BA
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MB
MARINE...BA
Hazardous weather outlook, May 11, 9:34 AM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
934 AM EDT Sat May 11 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-121345-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
934 AM EDT Sat May 11 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Frost and freeze conditions are possible again tonight into early
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost and freeze conditions are possible again early Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:38 PM EDTFreeze WarningAPXCheboygan, Crawford, Emmet, Montmorency, Oscoda, Otsego13 hr

Nearby

Frost Advisories in Michigan, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.